Texas, 2010

Flash Flood and Hail in Texas, January 28, 2010

January 28, 2010 · NWS SJT · 5 events in 5 counties and zones

A potent shortwave trough produced a line echo wave pattern (LEWP) and a supercell thunderstorm across West Central Texas. The squall line tracked from Sterling County northeast to Cross Plains during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A potent shortwave trough produced a line echo wave pattern (LEWP) and a supercell thunderstorm across West Central Texas. The squall line tracked from Sterling County northeast to Cross Plains during the day. The supercell impacted Sutton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 28, 5:33 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jan 28, 5:33 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
533 AM CST THU JAN 28 2010

.UPDATE...
SEE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
WIDESPREAD IFR CONDITIONS WILL CONTINUE ACROSS MUCH OF WEST
CENTRAL TEXAS TODAY AND TONIGHT...AHEAD OF AN APPROACHING UPPER
LEVEL STORM SYSTEM. SHOWERS AND STORMS WILL INCREASE IN COVERAGE
THROUGH THE MORNING HOURS. GIVEN THE COLD TEMPERATURES ALOFT
MOVING INTO THE AREA...THESE STORMS MAY NOT HAVE A HARD TIME
PRODUCING SMALL HAIL...ALTHOUGH COVERAGE MAY NOT BE GREAT ENOUGH
TO WARRANT MENTIONING IN THE TERMINALS.

COLD FRONT PUSHING INTO THE NORTHERN BIG COUNTRY AS OF 1130Z WILL
SAG TOWARDS KABI BY LATE MORNING...AND THEN SLOWLY PROGRESS ACROSS
THE REMAINDER OF WEST CENTRAL TEXAS DURING THE AFTERNOON AND EARLY
EVENING HOURS. BEHIND THE FRONT...NORTH WINDS WILL BE GUSTY AND
TEMPERATURES WILL DROP. THERE IS A CHANCE OF SOME LIGHT FREEZING
RAIN AND SLEET MOVING INTO THE KABI AREA LATER THIS AFTERNOON AND TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 353 AM CST THU JAN 28 2010/

SHORT TERM...
STORM SYSTEM CONTINUES TO APPROACH WEST CENTRAL TEXAS EARLY THIS
MORNING. WATER VAPOR IMAGERY SHOWS THE UPPER LOW ACROSS NORTHERN
MEXICO...WITH THE MODELS IN GOOD AGREEMENT IN MOVING THE SYSTEM
NORTHEAST INTO THE PANHANDLE AND WESTERN OKLAHOMA BY FRIDAY MORNING.
STRONG WARM ADVECTION CONTINUES ACROSS WEST CENTRAL TEXAS...WITH
WIDESPREAD LIGHT RAIN AND DRIZZLE. THIS SHOULD CONTINUE THROUGH
SUNRISE. MEANWHILE...BEST LIFT FROM THE MAIN LOW STARTING TO DEVELOP
ACROSS WEST TEXAS...WITH THE LIFT FORECAST TO BE OVER WEST CENTRAL
TEXAS FOR MUCH OF THE DAY. BEEN AWHILE SINCE I GOT THE CHANCE TO GO
NEAR 100 PERCENT POPS AREA WIDE. GIVEN THE ALL DAY RAIN AND THE
PROSPECTS OF SOME TRAINING THUNDERSTORMS...WILL CONTINUE THE MENTION
OF LOCALLY HEAVY RAINFALL.

COLD FRONT HAS SAGGED AS FAR SOUTH AS LUBBOCK AND WICHITA FALLS AS
OF 09Z...JUST SKIRTING THE NORTHERN BORDER OF WEST CENTRAL TEXAS.
EXPECT THE FRONT TO SAG SLOWLY SOUTH... MOVING INTO THE BIG COUNTRY
BEFORE SUNRISE...AND TO NEAR ABILENE BY LATE MORNING. THIS WOULD PUT IT A
LITTLE AHEAD OF THE GFS TIMING...BUT MORE IN LINE WITH THE LATEST
RUC FORECASTS. HIGHS ACROSS THE BIG COUNTRY TODAY WILL OCCUR SHORTLY
AFTER 12Z. FRONT THEN DROPS SOUTH THROUGH THE REMAINDER OF WEST
CENTRAL TEXAS BY EARLY EVENING.

PRECIPITATION TYPE THE BIG QUESTION TODAY. MODEL SOUNDINGS SUGGEST
THAT PORTIONS OF THE NORTHWEST BIG COUNTRY MAY START TO SEE A LITTLE
SLEET MIXED IN WITH THE RAIN BY MID TO LATE AFTERNOON...BUT WITH
TEMPERATURES STILL ABOVE FREEZING. BY SUNSET...TEMPERATURES DROP TO
NEAR FREEZING...JUST AS THE HEAVIEST PRECIPITATION STARTS TO TAPER
OFF. HOW LONG AN OVERLAP OCCURS IS STILL A QUESTION...BUT THINK
THERE MAY BE ENOUGH TIME SO THAT SOME LIGHT ICE ACCUMULATION IS
POSSIBLE FOR AREAS ALONG AND NORTH OF INTERSTATE 20. ALSO EXPECT
SOME REFREEZE OF ALL OF THE STANDING WATER LEFT AFTER TODAYS
RAINS...WHICH MAY CAUSE SOME ICY CONDITIONS ON ROADWAYS BY MORNING.
WILL ISSUE A WINTER WEATHER ADVISORY FOR THE BIG COUNTRY FOR THIS
EVENING.

FARTHER SOUTH...SOME LIGHT SLEET AND OR FREEZING RAIN IS ALSO
POSSIBLE ACROSS MUCH OF THE REMAINDER OF WEST CENTRAL TEXAS.
HOWEVER...WARM GROUND TEMPERATURES RECENTLY AND THE SMALL TOTALS
EXPECTED WOULD LEAD ME TO HOLD OFF ON ADVISORIES AT THIS POINT.

07

LONG TERM...
KEPT A SLIGHT CHANCE OF LIGHT SNOW...FRIDAY MORNING IN THE BIG
COUNTRY...ALTHOUGH SOME AREAS OF FREEZING DRIZZLE MAY ALSO BE
POSSIBLE. 12Z NAM AND GFS DO NOT CLEAR OUT THE LOW LEVEL MOISTURE
FRIDAY NIGHT...QUITE AS MUCH AS THE PRIOR MODEL
SOLUTIONS...KEEPING A LAYER OF MOISTURE BELOW 850 MB AND
POTENTIAL CLOUDS. HOWEVER...EXPECT LOW LEVEL MOISTURE TO CLEAR
OUT WITH SUBSIDENCE BEHIND UPPER LEVEL SYSTEM. MAIN HAZARDS
FRIDAY NIGHT INTO SATURDAY WILL BE REFREEZING OF MOISTURE ON
ROADWAYS...BRIDGES...AND OVERPASSES.

GFS AND ECMWF HAVE A WEAKER UPPER TROUGH...THAT MAY BRING A FEW
SHOWERS MONDAY...MAINLY TO SOUTHEASTERN SECTIONS. STRONGER UPPER
TROUGH MAY POSSIBLY AFFECT WEST CENTRAL TEXAS MIDWEEK. HAVE
SHOWERS IN AT THIS TIME...BUT MAY SEE ENOUGH INSTABILITY TO
PRODUCE THUNDERSTORMS. COLD FRONT MAY AFFECT THE REGION LATE
WEDNESDAY INTO THURSDAY...BUT IT DOES NOT LOOK STRONG AT THIS
TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 54  25  31  21  40 / 100  70  20   0   0
SAN ANGELO 	 61  30  38  23  48 / 100  50  10   0   0
JUNCTION 	 61  35  42  27  49 / 100  70   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 6 AM CST
FRIDAY FOR THE FOLLOWING ZONES: CALLAHAN...FISHER...HASKELL...
JONES...NOLAN...SHACKELFORD...TAYLOR...THROCKMORTON.

&&

07
Hazardous weather outlook, Jan 28, 6:11 AM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
611 AM CST THU JAN 28 2010

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291215-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
611 AM CST THU JAN 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE TO EXPAND IN COVERAGE ACROSS
WEST CENTRAL TEXAS...AS AN UPPER LEVEL STORM SYSTEM APPROACHES.
MANY OF THESE STORMS WILL BE CAPABLE OR PRODUCING SMALL
HAIL...ALONG WITH LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. A
FEW OF THE STORMS MAY STRENGTHEN TO SEVERE LEVELS...MAINLY ACROSS
THE NORTHWEST HILL COUNTRY. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED
OUT. RAINFALL TOTALS THROUGH TONIGHT WILL AVERAGE IN EXCESS OF 1
INCH FOR MOST LOCATIONS.

LATER THIS AFTERNOON...TEMPERATURES MAY DROP TOWARDS THE FREEZING
MARK ACROSS THE BIG COUNTRY...AS AN ARCTIC COLD FRONT MOVES
THROUGH THE AREA. SOME OF THE RAIN MAY BEGIN TO CHANGE OVER TO
FREEZING RAIN...AND SOME LIGHT ACCUMULATION OF ICE IS POSSIBLE. A
WINTER WEATHER ADVISORY IS IN EFFECT FOR THE BIG COUNTRY
TONIGHT...WITH THE THREAT OF ICY SPOTS DEVELOPING ON AREA ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TODAY.

In the hours before

Special weather statement, Jan 28, 8:35 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
835 AM CST THU JAN 28 2010

TXZ064-065-071-072-281530-
STERLING TX-COKE TX-TOM GREEN TX-IRION TX-
835 AM CST THU JAN 28 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 930 AM CST FOR
STERLING...COKE...TOM GREEN AND IRION COUNTIES...

AT 834 AM CST...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 37
MILES WEST OF STERLING CITY TO 36 MILES SOUTHWEST OF STERLING CITY TO
33 MILES WEST OF MERTZON...OR ALONG A LINE EXTENDING FROM 9 MILES
SOUTHWEST OF GARDEN CITY TO 22 MILES NORTH OF BIG LAKE TO 5 MILES
EAST OF BIG LAKE...MOVING EAST AT 45 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  THE INTERSECTION OF HIGHWAY 163 AND RANCH ROAD 2469 BY 855 AM CST
  SHERWOOD AND MERTZON BY 920 AM CST
  STERLING CITY BY 925 AM CST
  US-67 NEAR THE IRION-TOM GREEN COUNTY LINE...BROOME...KNICKERBOCKER
  AND TANKERSLEY BY 930 AM CST

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

The radar

The San Angelo radar (KSJT), 88 km away, was scanning. The volume nearest the first event began at 14:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Sterling

When
January 28, 8:53 AM CST
Where
Sterling County, 14.1 mi W of Sterling City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.840, -101.240

A Sheriff's Department Official reported an overturned trailer, downed power lines and power poles, and a barn that lost its roof, in Western Sterling County.

Hail, Sutton

When
January 28, 11:58 AM CST
Where
Sutton County, 0.59 mi W of Sonora
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.570, -100.640

Thunderstorm Wind, Coleman

When
January 28, 12:33 PM CST
Where
Coleman County, Coleman
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.830, -99.430

Coleman County Law Enforcement, Fire Department, Storm Spotters and Emergency Management reported widespread wind damage across the City of Coleman. Numerous trees, power lines, and poles were knocked down by the strong thunderstorm winds. Power outages were also reported.

Thunderstorm Wind, Callahan

When
January 28, 1:11 PM CST to 2:11 PM CST
Where
Callahan County, Cross Plains
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.130, -99.170

A storm spotter reported that a roof was blown off of a motel in Cross Plains.

Flash Flood, Taylor

When
January 28, 1:20 PM CST to 2:20 PM CST
Where
Taylor County, 0.82 mi WSW of Hamby to 0.35 mi WSW of Hamby
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.516, -99.643

Flooding from the very heavy rain was reported in Hamby.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213861, 213860, 213862, 213863, 213859.